Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 1, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Apr 4, 2013, 8:09 PM PDT for Shasta County, California. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2013, 8:09 PM PDT (03:09 UTC)
- Expired
- Apr 4, 2013, 9:16 PM PDT
- In force
- 67 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Shasta County, CA
The radar
The Beale AFB radar (KBBX), 139 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 8:34 PM PDT | HEAVY RAIN 1.3 | 2 Ne Redding, CA | 1.30+/1 HR. ALSO REPORTED A BRIEF STRONG GUST OF WIND THAT KNOCKED OUT POWER. HEAVY RAIN DURATION 1 HOUR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
426 WGUS56 KSTO 050309 FFWSTO CAC089-050415- /O.NEW.KSTO.FF.W.0001.130405T0309Z-130405T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 809 PM PDT THU APR 4 2013 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA... THIS INCLUDES THE CITY OF REDDING... * UNTIL 915 PM PDT * AT 806 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 4069 12232 4069 12222 4058 12228 4054 12241 $$ RB
2 follow-up statements
781 WGUS76 KSTO 050330 FFSSTO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 830 PM PDT THU APR 4 2013 CAC089-050415- /O.CON.KSTO.FF.W.0001.000000T0000Z-130405T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHASTA CA- 830 PM PDT THU APR 4 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR CENTRAL SHASTA COUNTY... AT 818 PM PDT...THE PUBLIC REPORTED THE LINE OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA IN AND AROUND THE CITY OF REDDING. WATER WAS REPORTED RUNNING OVER THE CURBS. THE HEAVY LINE OF INTENSE RAINFALL WITH SMALL HAIL NOW EXTENDS FROM THE OLINDA AREA NORTHEAST THROUGH I-5 AND STATE ROUTE 44 INTO EASTERN REDDING...THEN EXTENDING INTO THE MOUNTAINS OVER PORTIONS OF HIGHWAY 299. THE LINE IS SLOWLY MOVING TO THE EAST TO 10 TO 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4069 12232 4069 12222 4058 12228 4054 12241 $$ RB
099 WGUS76 KSTO 050416 FFSSTO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 916 PM PDT THU APR 4 2013 CAC089-050419- /O.CAN.KSTO.FF.W.0001.000000T0000Z-130405T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHASTA CA- 916 PM PDT THU APR 4 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SHASTA COUNTY... THE INTENSE RAIN EARLIER HAS MOVE TO THE EAST INTO MORE RURAL AND LESS PRONE AREAS TO FLASH FLOODING...THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. WATER MAY STILL POND OVER LOW LYING SPOTS ON ROADWAYS IN RURAL AREAS. LAT...LON 4069 12232 4069 12222 4058 12228 4054 12241 $$ RB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 3:20 PM PDT, 4 hours 49 minutes earlier.
Area forecast discussion, Apr 4, 3:20 PM PDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 320 PM PDT THU APR 4 2013 .SHORT TERM DISCUSSION... WEATHER FRONT MOVED THROUGH NORTHERN CALIFORNIA AROUND MIDDAY TODAY...WITH SCATTERED SHOWERS NOW FILLING BEHIND THE FRONT. MODERATE RAIN TOTALS HAVE BEEN REPORTED THUS FAR WITH A QUARTER TO AROUND HALF AN INCH ACROSS THE VALLEY...AND HALF AN INCH TO AN INCH OVER THE MOUNTAINS. SKIES HAVE REMAINED CLOUDY FOR THE MOST PART TODAY...THOUGH A FEW BREAKS IN THE CLOUDS ARE BEING OBSERVED ON VISIBLE SATELLITE IMAGERY. THIS CLOUDINESS HAS HELPED TO INHIBIT CONVECTION FROM TAKING OFF. FOR TONIGHT...EXPECT CONTINUED SCATTERED SHOWERS WITH CYCLONIC FLOW ALOFT AND A VERY MOIST ATMOSPHERE. WATER VAPOR SATELLITE IMAGERY SHOWS A VORT MAX APPROACHING THE CA/OR BORDER...AND HAS THE POTENTIAL TO KICK OFF SOME HEAVIER SHOWERS OR ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. SHOWERS SHOULD BEGIN TO DECREASE IN COVERAGE BY LATE THIS EVENING. IT WOULD NOT BE SURPRISING TO SEE SOME PATCHY DENSE FOG DEVELOP BY EARLY FRIDAY MORNING ALONG PORTIONS OF THE VALLEY. A COUPLE OF WEAK WAVES BRUSH BY ALONG THE NORTHERN PORTIONS OF THE STATE STARTING FRIDAY AND CONTINUING INTO THE WEEKEND. ANY PRECIPITATION THAT FALLS SHOULD REMAIN GENERALLY LIGHT AND MOSTLY NORTH OF INTERSTATE 80. DANG .EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY) UPPER LOW/TROUGH WILL WILL DROP SOUTH OVER NORCAL LATE SUNDAY INTO MONDAY. MODELS HAVE COME INTO BETTER AGREEMENT THIS AFTERNOON WITH THIS SYSTEM. EURO WHICH HAD BEEN FARTHER NORTH AND EAST HAS SHIFTED FARTHER SOUTH AND TURNED FASTER. THIS IS LINED UP PRETTY WELL WITH GFS AND HAVE INCREASED POPS...ESPECIALLY OVER THE MOUNTAINS. EXPECT SNOW LEVELS TO FALL TO 5500 FEET BY MONDAY AFTERNOON. DRY WEATHER AND BREEZY NORTH WINDS WILL DEVELOP OVER THE REGION ON TUESDAY WITH NORCAL ON THE BACK SIDE OF THE TROUGH WHILE RIDGING BUILDS OVER THE EASTERN PACIFIC. UPPER RIDGE WILL BUILD OVER THE AREA ON WEDNESDAY AND REMAIN THROUGH THE REST OF THE WEEK. THIS WILL PROVIDE A WARMING TREND...AS TEMPERATURES CLIMB BACK TO AROUND 80 DEGS FOR VALLEY LOCATIONS. && .AVIATION... WIDESPREAD MVFR CONDITIONS IN THE VALLEY THIS AFTERNOON WILL IMPROVE TO VFR BY THIS EVENING AS CIGS LIFT AND SHOWERS DISSIPATE. SOUTHEAST WINDS 10-15KTS WILL DIE DOWN BY THIS EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE BETWEEN KSMF AND KRBL THROUGH THE EARLY EVENING. WITH RECENT RAINS...LINGERING MOISTURE MAY ALLOW FOG TO DEVELOP EARLY FRIDAY MORNING 10Z- 16Z...BRINGING THE POSSIBILITY OF MVFR/IFR CIGS/VSBYS TO VALLEY TAF SITES. IN THE FOOTHILLS AND MOUNTAINS...WIDESPREAD IFR/LIFR WILL IMPROVE TO VFR OVERNIGHT AS SHOWERS DISSIPATE. -DVC && .STO WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 4, 5:25 AM PDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 525 AM PDT THU APR 4 2013 CAZ013>019-063-064-066>069-051400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 525 AM PDT THU APR 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A PACIFIC WEATHER SYSTEM WILL BRING PRECIPITATION TO THE REGION TODAY WITH A CHANCE OF ACCUMULATING SNOW LIMITED TO THE HIGHEST ELEVATIONS OF THE NORTHERN SIERRA NEVADA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Apr 4, 6:17 PM PDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
617 PM PDT THU APR 4 2013
CAZ015-050145-
NORTHERN SACRAMENTO VALLEY CA-
617 PM PDT THU APR 4 2013
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL NORTHERN SACRAMENTO VALLEY
UNTIL 645 PM PDT
AT 610 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF HENLEYVILLE..MOVING NORTHEAST AT
15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND DANGEROUS LIGHTNING.
THE STORM WILL IMPACT AREAS ALONG I5 NEAR RED BLUFF THROUGH 645PM.
LAT...LON 4021 12222 4017 12213 4011 12205 3999 12227
4006 12238
TIME...MOT...LOC 0114Z 222DEG 15KT 4007 12226
DRPSpecial weather statement, Apr 4, 6:45 PM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
645 PM PDT THU APR 4 2013
CAZ013-015-066-050230-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY CA-NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY CA-
645 PM PDT THU APR 4 2013
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL SHASTA LAKE AREA / NORTHERN SHASTA COUNTY
NORTH CENTRAL NORTHERN SACRAMENTO VALLEY
EXTREME NORTHWESTERN NORTHEAST FOOTHILLS/SACRAMENTO VALLEY
UNTIL 730 PM PDT
AT 642 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TO ONO THROUGH
KESWICK AND EXTENDING TO THE NORTHEAST INTO THE MOUNTAINS. THE
INDIVIDUAL STORMS WITHIN THE LINE WERE MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL SHASTA COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4093 12185 4064 12223 4055 12245 4063 12249
4080 12239 4110 12203
TIME...MOT...LOC 0142Z 299DEG 18KT 4095 12192 4059 12238
4049 12259
RBLocal storm report, Apr 4, 6:59 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
659 PM PDT THU APR 4 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TORNADO 5 WNW LOS MOLINOS 40.05N 122.18W
04/04/2013 TEHAMA CA BROADCAST MEDIA
REPORTS OF A TORNADO TOUCHDOWN NEAR GERBER,
CA. UNKNOWN IMPACTS AT THIS TIME.
&&
IRIS SYSTEMLocal storm report, Apr 4, 7:30 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
730 PM PDT THU APR 4 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HEAVY RAIN 1 W CENTRAL VALLEY 40.68N 122.39W
04/04/2013 E2.00 INCH SHASTA CA TRAINED SPOTTER
HEAVY RAIN REPORTED UNDER A LINE OF TRAINING
CELLS NEAR SHASTA LAKE. PEAK RAIN RATE
.41"/HR. STILL RAINING.
&&
IRIS SYSTEMThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 6:17 PM PDT | Special Weather Statement | STO | Tehama | 28 min |
| Apr 4, 6:29 PM PDT | Severe Thunderstorm Warning | STO | Tehama | 31 min |
| Apr 4, 6:45 PM PDT | Special Weather Statement | STO | Shasta | 45 min |
| Apr 4, 6:51 PM PDT | Tornado Warning | STO | Tehama | 24 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.